Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 378, NWS Birmingham, AL

July 30, 2000Jackson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 30, 2000, 5:48 PM CDT for Jackson County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2000, 5:48 PM CDT (22:48 UTC)
Expired
Jul 30, 2000, 6:15 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Jackson County, AL

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 302249
SVRBHM
ALC071-302315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
548 PM CDT SUN JUL 30 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 615 PM CDT

* AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF SKYLINE...OR 15 MILES EAST OF
  MOORES MILL...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN JACKSON COUNTY AT 600 PM CDT
  RURAL NORTHERN JACKSON COUNTY AT 610 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  FRE	QUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

$$

LAT...LON 3463 8635 3461 8615 3453 8614 3450 8599
          3463 8577 3487 8559 3498 8561 3499 8631
          3492 8624 3489 8634 3476 8633

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:42 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 30, 3:42 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
302 PM CDT SUN JUL 30 2000

WITH UPPER TROUGH AXIS NEARLY STATIONARY TO OUR NORTHWEST AND AMPLE
MOISTURE REMAINING OVER THE AREA...EXPECT ABOVE NORMAL AREAL COVERAGE
OF RAINFALL TO CONTINUE FOR SEVERAL DAYS.  DIFFICULT TO DISCERN
FAVORABLE AREAS NOR FAVORABLE TIMES...OTHER THAN THE DIURNALLY
FAVORED TIMES OF AFTERNOON AND EVENING.  BUT THERE HAS BEEN SOME
POST MIDNIGHT ANDS MORNING STUFF AROUND TOO.

HSV TT 070/089 070/089 071 4535
BHM TT 071/090 071/090 071 3635
MGM TT 070/092 071/092 071 3635=

.BHM...NONE.

07

In the hours before

Special weather statement, Jul 30, 1:20 PM CDT, 4 hours 28 minutes before
ALZ001>038-040>050-302200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT SUN JUL 30 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA.

A MOIST UNSTABLE AIRMASS...COUPLED WITH A TROUGH OVER THE SOUTH...
WILL ALLOW SCATTERED TO NUMEROUS THUNDERSTORMS TO AGAIN DEVELOP.  THE
STORMS SHOULD REACH THEIR PEAK INTENSITY AND COVERAGE DURING THE MID
TO LATE AFTERNOON...THEN DIMINISH THROUGH THE EVENING.  WHILE NO
ORGANIZED SEVERE WEATHER IS EXPECTED...A FEW STORMS THIS AFTERNOON
MAY PRODUCE SOME STRONG WIND GUSTS IN EXCESS OF 40 MPH...WITH
ISOLATED RAINFALL AMOUNTS OF UP TO...OR IN EXCESS OF...2 INCHES.
STANDING WATER ON ROADWAYS...AND FLOOWDING OF LOW LYING AREAS...WILL
BE POSSIBLE IN SOME AREAS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED.

A FIRE ALERT CONTINUES FOR ALL OF NORTH AND CENTRAL ALABAMA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:31 PM CDTSevere Thunderstorm WarningBMXBullock29 min
Jul 30, 5:16 PM CDTSevere Thunderstorm WarningBMXMadison29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.